Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

May 21, 2021Judith Basin County, Montana

NWS Great Falls, MT issued this special weather statement at May 21, 2021, 7:36 PM MDT for Judith Basin County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2021, 7:36 PM MDT (01:36 UTC)
Expired
May 21, 2021, 8:00 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 110 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WWUS85 KTFX 220136
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
736 PM MDT Fri May 21 2021

MTZ050-051-220200-
Fergus-Judith Basin-
736 PM MDT Fri May 21 2021

...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT NORTHEASTERN JUDITH 
BASIN...AND...WESTERN FERGUS...

At 733 PM MDT, an area of heavy snow was located along a line
extending from 10 miles west of Hobson to 14 miles northwest of
Lewistown. Movement was northwest at 20 mph.

Visibility may fall below a half mile and slushy road surface 
accumulations of 1 to 2 inches are possible. 

Locations impacted include...
Lewistown, Stanford, Denton, Hobson, Moore, Geyser, Windham,
Moccasin, Ackley Lake State Park, Glengarry, Utica, Danvers, Coffee
Creek and Benchland.

This includes the following highways...
 Highway 200 between mile markers 21 and 85.
 Highway 191 between mile markers 1 and 9.

LAT...LON 4707 10935 4685 11001 4733 11060 4742 11036
      4742 11016 4747 11005 4748 10999 4752 10991
      4753 10987 4755 10984 4763 10984 4770 10964
TIME...MOT...LOC 0133Z 145DEG 31KT 4701 11009 4723 10963 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at May 21, 5:40 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 21, 5:40 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT Fri May 21 2021

...AVIATION SECTION UPDATED...

.SYNOPSIS...
Several weather disturbances will move through the region over the
next few days. Expect periods of snow across much of the region
tonight, with the snow decreasing on Saturday morning. Mostly dry
conditions are expected during the day Saturday, but then a rather
prolonged period of rain and high mountain snow will affect the
region from Sunday into Tuesday.

&&

.DISCUSSION...
Tonight through Saturday...A couple rounds of moderate snowfall
will continue to push northward through the region this evening.
With most of the potential for accumulating snowfall occurring
before Midnight, no winter highlights will be issued at this time,
as most of the snow is melting on contact on pavement surfaces.
Reduced visibility and some snow accumulations are possible on
bridges, thus SPS's will be issued to highlight that concern. Most
of the snowfall will diminish between Midnight and sunrise on
Saturday. Otherwise, record cold is possible in some areas
tonight. Warmer air will slowly move into the region on Saturday,
but northerly surface winds/snow cover will limit a bit on how
warm it gets. A few afternoon showers are possible by late in the
day over Southwest MT.

Sunday through Tuesday...Periods of rain and mountain snow are
expected. Most of the accumulating snow will fall above 6500 feet,
thus no winter highlights planned for at this time. Snow
accumulations of 5 to 10 inches look possible. At lower
elevations, widespread rain/isolated thunderstorms are expected.
The current QPF is a touch lower than yesterday, as I did not
blend in the wetter GFS model. The GFS continues to be about 1
inch higher in QPF than most other models and seems a bit too high
at this point. However if other models start to trend towards the
wetter GFS some hydro issues could develop. Overall temperatures
will continue to remain below normal.

Wednesday through Friday...Afternoon temperatures return close to
seasonal normals during this period. There will be a chance of
showers/thunderstorms most days, as the airmass remains unstable.
The overall NBM has a good handle for this time period. Brusda

&&

.AVIATION...
540 PM MDT Fri May 21 2021 (22/00Z TAF period)

Upper level moisture continues move into the region from the south
and will maintain bands of snow throughout the region until 22/08Z.
MVFR/IFR/LIFR categories will remain widespread even after the snow
ends, mostly due to low CIGs. KBZN, KEKS, and KWYS will begin to see
some improvement after 22/15Z, while the remaining terminals
continue to observe low CIGS for much of the period.
Mountains/passes will be obscured for a majority of the time. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...
At this time, no flooding is expected. Main concern is over the
weekend, from Sunday into Monday. The GFS model has significantly
more precipitation that other models. At this time, the GFS is a
bit of an outlier of a model. Thus no flood highlights will be
issued and we will continue to monitor the situation close for any
increase in QPF that could lead to flooding. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  29  44  36  44 /  80  10  70 100
CTB  29  42  31  44 /  60  20  30  90
HLN  30  49  38  49 /  80  10  80  90
BZN  27  55  38  50 /  80  20  90 100
WYS  27  58  32  48 /  90  40  90 100
DLN  27  55  36  48 /  80  20  70  90
HVR  31  49  36  52 /  50  10  40 100
LWT  26  50  37  49 /  50  10  80 100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 21, 1:40 PM MDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
140 PM MDT Fri May 21 2021

MTZ012-046-048-049-212100-
Cascade-Eastern Pondera-Southern Rocky Mountain Front-
Eastern Teton-
Including the cities of Great Falls, Cascade, Belt,
Kings Hill Pass, Brady, Conrad, Bynum, Choteau, Augusta,
Fairfield, and Dutton
140 PM MDT Fri May 21 2021

...A band of snow has moved into North-central MT...

A band of moderate snow is moving into North-central MT this
afternoon. The heaviest activity is now situated over Central
Cascade County and is moving toward the northwest. Visibility will
likely fall below a half mile at times in areas of heavier
snowfall.

Snow accumulation with this will mostly range around one inch,
but localized higher amounts are possible.

Accumulations will mainly impact bridges and grassy areas through
this afternoon, but some slushy roadway accumulation can be
expected.

Those traveling should be prepared for quickly changing road
conditions and areas of poor visibility.
Special weather statement, May 21, 2:20 PM MDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
220 PM MDT Fri May 21 2021

MTZ008-015-055-212230-
Beaverhead-Madison-Gallatin-
Including the cities of Big Hole Pass, Wisdom, Dillon,
Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill,
Raynolds Pass, Twin Bridges, Virginia City, Bozeman Apt,
City of Bozeman, West Yellowstone, Battle Ridge Pass,
Bozeman Pass, and Targhee Pass
220 PM MDT Fri May 21 2021

...A second band of moderate snow will move northward through
Southwest MT through this evening...

Another band of moderate snow is moving northward toward the
Montana and Idaho border and will impact much of Southwestern
Montana through this evening. Visibility will fall below a half
mile at times during heavier periods of snowfall.

Additional snow accumulations will mostly range from 1 to 2
inches, but localized higher amounts are possible.

Accumulations will mainly impact bridges and grassy areas through
this afternoon, but some shaded roadways or higher elevation
passes could become snow covered.

Those traveling should be prepared for quickly changing road
conditions and areas of poor visibility, especially over the
passes.
Special weather statement, May 21, 4:00 PM MDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
400 PM MDT Fri May 21 2021

MTZ008>010-012-014-015-044-046-048-049-052>055-220100-
Beaverhead-Northern Rocky Mountain Front-Eastern Glacier-Cascade-
Central and Southern Lewis and Clark-Madison-Toole-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
Jefferson-Broadwater-Meagher-Gallatin-
Including the cities of Big Hole Pass, Wisdom, Dillon,
Chief Joseph Pass, Monida Pass, Wise River, Logan Pass,
Marias Pass, Browning, Heart Butte, Cut Bank, Great Falls,
Cascade, Belt, Kings Hill Pass, Helena, Flesher Pass, Lincoln,
MacDonald Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass,
Twin Bridges, Virginia City, Shelby, Sunburst, Brady, Conrad,
Bynum, Choteau, Augusta, Fairfield, Dutton, Montana City,
Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall,
Toston, Townsend, Winston, Martinsdale, Deep Creek Pass,
White Sulphur Springs, Bozeman Apt, City of Bozeman,
West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
400 PM MDT Fri May 21 2021

...Periods of snow will continue through midnight tonight...

Bands of moderate to at times heavy snow will continue to move
northward through northward through Southwestern and portions of
North- central Montana through midnight. Visibility may fall below
a half mile at times during heavier periods of snowfall.

Additional snow accumulations will mostly range from trace
amounts to 2 inches, but localized higher amounts are possible.

Accumulations will mostly impact bridges and grassy areas, but
slushy roadway accumulations may become more common around sunset.

Those traveling should be prepared for variable road conditions
and areas of poor visibility.
Local storm report, May 21, 5:35 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     SNOW             3 ESE WOLF CREEK        46.99N 112.01W
05/21/2021  M2.0 INCH        LEWIS AND CLARK    MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION HLTM8 HOLTER DAM
            (24 HR SNOWFALL)

0400 PM     SNOW             11 N TURNER             49.00N 108.39W
05/21/2021  M3.5 INCH        BLAINE             MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION TNRM8 TURNER 11 NNE. (24 HR SNOWFALL)

0400 PM     SNOW             1 S BOZEMAN             45.66N 111.05W
05/21/2021  M3.3 INCH        GALLATIN           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION BZEM8 BOZEMAN MSU
            (24 HR SNOWFALL)

&&
Local storm report, May 21, 6:28 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
628 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             STANFORD                47.16N 110.22W
05/21/2021  M3.7 INCH        JUDITH BASIN       MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION STNM8 STANFORD. THE
            PERIOD OF THE SNOW EVENT WAS 24 HOURS.

0600 PM     SNOW             GRASS RANGE             47.03N 108.80W
05/21/2021  M3.0 INCH        FERGUS             MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION GSSM8 GRASS RANGE
            COOP. THE PERIOD OF THE SNOW EVENT WAS 24
            HOURS.

&&
Special weather statement, May 21, 7:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
736 PM MDT Fri May 21 2021

MTZ050-051-220200-
Fergus-Judith Basin-
736 PM MDT Fri May 21 2021

...AN AREA OF MODERATE TO HEAVY SNOW WILL AFFECT NORTHEASTERN JUDITH
BASIN...AND...WESTERN FERGUS...

At 733 PM MDT, an area of heavy snow was located along a line
extending from 10 miles west of Hobson to 14 miles northwest of
Lewistown. Movement was northwest at 20 mph.

Visibility may fall below a half mile and slushy road surface
accumulations of 1 to 2 inches are possible.

Locations impacted include...
Lewistown, Stanford, Denton, Hobson, Moore, Geyser, Windham,
Moccasin, Ackley Lake State Park, Glengarry, Utica, Danvers, Coffee
Creek and Benchland.

This includes the following highways...
 Highway 200 between mile markers 21 and 85.
 Highway 191 between mile markers 1 and 9.

LAT...LON 4707 10935 4685 11001 4733 11060 4742 11036
      4742 11016 4747 11005 4748 10999 4752 10991
      4753 10987 4755 10984 4763 10984 4770 10964
TIME...MOT...LOC 0133Z 145DEG 31KT 4701 11009 4723 10963

RCG

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.